Skip to Main Content

++

Chapter 41: Protein Synthesis Inhibitors and Miscellaneous Antibacterial Agents

++
++
++

A-47-year-old man is receiving intravenous vancomycin. He develops flushing, tachycardia, and hypotension. The flushing, caused by the rapid infusion of vancomycin (referred to as “red man” syndrome), is caused by

++
++
++

a. testosterone released by sertoli cells.

++
++

b. glucagon released by hepatic cells.

++
++

c. histamine released by mast cells.

++
++

d. dopamine released by endothelial cells.

++
++

e. growth hormone released by pituitary cells.

+
++

Answer is c. Rapid intravenous infusion of vancomycin may cause a flushing reaction referred to as “red man” syndrome. This is not an allergic reaction but a direct toxic effect of vancomycin on mast cells, causing them to release histamine. This reaction is generally not observed with teicoplanin.

++
++
++

A 25-year-old woman is receiving tetracycline for the treatment of acne. She should be warned against the concurrent ingestion of

++
++
++

a. milk.

++
++

b. caffeine.

++
++

c. chocolate.

++
++

d. green leafy vegetables.

++
++

e. water.

+
++

Answer is a. Oral absorption of most tetracyclines is incomplete. Absorption is further impaired by the concurrent ingestion of dairy products, antacids, aluminum hydroxide gels, calcium, magnesium, iron or zinc salts, and bismuth subsalicylate (PEPTO BISMOL). The cations in these products result in chelation with the tetracycline and decreased absorption.

++
++
++

The patient in Question 41-2 should also be warned of

++
++
++

a. discoloration of her hair.

++
++

b. discoloration of her urine.

++
++

c. an excessive growth of finger and toe nails.

++
++

d. night blindness.

++
++

e. photosensitivity.

+
++

Answer is e. Tetracyclines may produce mild to severe photosensitivity reactions in the skin of treated individuals exposed to sunlight.

++
++
++

A 41-year-old woman is being treated with clindamycin for an infection in the skin of her leg that resulted from a bicycle accident. She should be warned about what serious side effect?

++
++
++

a. Discoloration around the infection site

++
++

b. Watery diarrhea

++
++

c. Constipation

++
++

d. Painful urination

++
++

e. A change in her hearing

+
++

Answer is ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.